Alert archive / Montana / Tornado Warnings in 1997
Tornado Warning 3, NWS Glasgow, MT
NWS Glasgow, MT issued this tornado warning at Jul 17, 1997, 6:32 PM MDT for Valley County, Montana. It was in force for 58 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 17, 1997, 6:32 PM MDT (00:32 UTC)
- Expired
- Jul 17, 1997, 7:30 PM MDT
- In force
- 58 min
- Issued by
- NWS Glasgow, MT
- Area
- Whole counties
County Valley County, MT
The radar
The Glasgow radar (KGGW), 18 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 7:15 PM MDT | Tornado F0 | Glasgow, MT | The public reported a tornado just north of the Pines Recreation Area. Trees in that area were snapped in two or flattened to the ground. |
| Jul 17, 7:19 PM MDT | Thunderstorm Wind 52 | Hinsdale, MT | |
| Jul 17, 7:20 PM MDT | Thunderstorm Wind | Hinsdale, MT | Damaging thunderstorms winds rolled a small mobile home. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 4:00 PM MDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 0.5 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 482 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 2166 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 480 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGGW 180033 RRA TORGGW MTC105-180130- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GLASGOW MT 632 PM MDT THU JUL 17 1997 THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 730 PM MDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHEAST MONTANA ...SOUTHERN VALLEY COUNTY AT 630 PM...DOPPLER RADAR INDICATED A TORNADO LOCATED IN EXTREME SOUTHWEST VALLEY COUNTY 40 MILES SOUTHWEST OF GLASGOW. THIS STORM IS MOVING NORTHEAST AT 35 MPH AND WILL MOVE JUST NORTH OF THE PINES BY 715 PM. IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A BASEMENT. GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR. USE BLANKETS...PILLOWS... OR CUSHIONS TO COVER YOUR BODY. AVOID WINDOWS. JAMBA
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this tornado warning went out at Jul 17, 2:30 AM MDT, 16 hours 2 minutes earlier.
Area forecast discussion, Jul 17, 2:30 AM MDT, 16 hours 2 minutes before
NORTHEAST MONTANA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 230 AM MDT THU JUL 17 1997 HIGH BASED TS ONCE AGAIN MOVG OUT OF SW MTNS INTO SW CWA THIS MRNG. CLDS TOPS WARMING SLIGHTLY SO WILL EXPECT TS TO DISSIPATE BY SUNRISE. FOR TDY...FLAT UPR RIDGE OVR ERN MT MOVS INTO DAKS AS UPR TROF OFF PAC COAST MOVS ONSHORE. S/W OVR OR LIFTS INTO NC/NE MT BY AFTN IN THE SW FLOW. AT THE SFC...LOW ALONG STATIONARY FRONT OVR SW ID MOVS EAST ALONG THE BOUNDARY WITH LEE TROF IN MT DEVELOPING INTO A COLD FRONT AND ALSO MOVS EAST ACRS THE STATE TDY. MOISTURE PLUME EXTENDING INTO WRN MT ATTM WILL BE PUSHED EAST BY S/W. AHEAD OF THESE FEATURES AMS VERY WARM AND UNSTABLE WITH INCREASING SFC DEW POINTS. THETA-E INCREASING AND FCST CAPES OF 1000-2000 BY 00Z...SO LOOKS LIKE A FAIRLY ACTIVE EVENING. MENTION OF SVR GOOD AS IS SLIGHT RISK PER SPC FOR CWA. THKNS RIDGE OVR ERN MT WITH HIGHEST THKNS OF THE WEEK FOR FA HOWEVER INCREASE IN HIGH CLDS WILL LIMIT HEATING ENOUGH TO KEEP TEMPS IN THE LOWER 90S. RH FALLS OFF QUICKLY BEHIND THE COLD FRONT LATE TNGT THEN INCREASES AGAIN ON FRI AFTN AS SW FLOW CONTINUE AHEAD OF UPR TROF. FRI ALSO A LITTLE COOLER. GGW 352 092/062/085 GDV 352 094/063/086 CCF GGW BB 090/062 085/059 080 90352 EBERT
The office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 6:20 PM MDT | Severe Thunderstorm Warning | GGW | Garfield | 55 min |
| Jul 17, 7:04 PM MDT | Severe Thunderstorm Warning | GGW | Valley | 56 min |
| Jul 17, 7:17 PM MDT | Severe Thunderstorm Warning | GGW | Garfield | 58 min |
| Jul 17, 8:11 PM MDT | Severe Thunderstorm Warning | GGW | Valley | 64 min |
| Jul 17, 8:17 PM MDT | Severe Thunderstorm Warning | GGW | Garfield, McCone | 58 min |
| Jul 17, 8:33 PM MDT | Severe Thunderstorm Warning | GGW | Roosevelt | 57 min |
| Jul 17, 8:55 PM MDT | Severe Thunderstorm Warning | GGW | McCone | 65 min |
| Jul 17, 9:05 PM MDT | Severe Thunderstorm Warning | GGW | Prairie | 55 min |
| Jul 17, 9:26 PM MDT | Severe Thunderstorm Warning | GGW | Daniels | 64 min |
| Jul 17, 9:39 PM MDT | Severe Thunderstorm Warning | GGW | Dawson, Richland | 66 min |
| Jul 17, 9:48 PM MDT | Severe Thunderstorm Warning | GGW | Roosevelt | 57 min |
| Jul 17, 10:04 PM MDT | Severe Thunderstorm Warning | GGW | Prairie | 56 min |
| Jul 17, 10:42 PM MDT | Severe Thunderstorm Warning | GGW | Dawson, Richland | 63 min |
| Jul 17, 11:12 PM MDT | Severe Thunderstorm Warning | GGW | Wibaux | 48 min |
Nearby
Tornado Warnings in Montana, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.